Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 175, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 27, 2002, 4:21 PM EDT for Allegheny County, Pennsylvania. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 2002, 4:21 PM EDT (20:21 UTC)
- Expired
- Jun 27, 2002, 5:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:37 PM EDT | Thunderstorm Wind | Pittsburgh, PA | Thunderstorm winds downed several trees in and around the Pittsburgh area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1167 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 272021 SVRPBZ PAC003-272115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 421 PM EDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA * UNTIL 515 PM EDT * AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PLEASANT HILLS...MOVING EAST AT 40 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... BRADDOCK HILLS...DRAVOSBURG...EAST MCKEESPORT...EAST PITTSBURGH... ELIZABETH...LIBERTY...LINCOLN...RANKIN...VERSAILLES...WEST HOMESTEAD...WHITAKER AND WILMERDING... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:45 PM EDT, 36 minutes earlier.
Area forecast discussion, Jun 27, 3:45 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 345 PM EDT THU JUN 27 2002 4 PM EDITION WILL KEEP SEVERE THUNDERSTORM WATCH ALL COUNTIES UNTIL 8 PM. MAIN THREAT HAS BEEN DAMAGING WIND. DUE TO SLOW STORM PROPAGATION AND HUMID CONDITIONS...A FLOOD WATCH HAS BEEN ISSUED FOR COUNTIES NEAR INTERSTATE 70...U.S. HIGHWAY 22 AND SOUTH UNTIL 10 PM. SOME PATCHY FOG MAY DEVELOP LATE TONIGHT. WITH MODELS SHOWING A STRONG MIDCONTINENTAL UPPER LEVEL RIDGE DEVELOPING THIS WEEKEND...AND PERHAPS CONTINUING INTO THE INDEPENDENCE DAY WEEKEND...SKIES OVER THE HEAD OF THE OHIO REGION WILL BE MAINLY CLEAR. DEW POINTS BEHIND THE FRONT WILL BE LOWER FRIDAY INTO SATURDAY...BUT THEN INCREASE AGAIN EARLY NEXT WEEK...AS TEMPERATURES ALSO BECOME WARMER THAN NORMAL. SOME ISOLATED LATE DAY STORMS MAY DEVELOP...STARTING MONDAY...BUT THE LOW PROBABILITY OF PRECIPITATION PRECLUDED MENTIONING. .PBZ... MD...SEVERE THUNDERSTORM WATCH UNTIL 8 PM. MDZ001. FLOOD WATCH UNTIL 10 PM. MDZ001. OH...SEVERE THUNDERSTORM WATCH UNTIL 8 PM OHZ039>041-048>050-057>059-068-069. FLOOD WATCH UNTIL 10 PM. OHZ049-050-057>059-068-069. PA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM PAZ007>009-013>016-020>023-029>032. FLOOD WATCH UNTIL 10 PM PAZ021-023-029>032. WV...SEVERE THUNDERSTORM WATCH UNTIL 8 PM. WVZ001>004-012-021>023-041. FLOOD WATCH UNTIL 10 PM WVZ001>004-WVZ012-WVZ021>023-WVZ041.
In the hours before
Local storm report, Jun 27, 2:42 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
242 PM EDT THU JUN 27 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM EAST MCKEESPORT PA .75 INCH HAIL
06/27/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTERS
0220 PM JEANNETTE PA WIND DAMAGE
06/27/02 WESTMORELAND WINDOWS BLOWN OUTREPORTED
BY EMERGENCY MANAGEMENT
0123 PM HARRISVILLE OHIO WIND DAMAGE
06/27/02 HARRISON TREES DOWN REPORTED BY LAW
ENFORCEMENT
0234 PM HARRISON CITY PA WIND DAMAGE
06/27/02 WESTMORELAND TREES DOWN REPORTED BY
SKYWARN SPOTTERS
0234 PM HARRISON CITY PA WIND DAMAGE
06/27/02 WESTMORELAND TREES DOWN REPORTED BY
SKYWARN SPOTTERSLocal storm report, Jun 27, 2:43 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
243 PM EDT THU JUN 27 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0234 PM HARRISON CITY PA WIND DAMAGE
06/27/02 WESTMORELAND TREES DOWN REPORTED BY
SKYWARN SPOTTERSLocal storm report, Jun 27, 2:49 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
249 PM EDT THU JUN 27 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0234 PM HARRISON CITY PA WIND DAMAGE
06/27/02 WESTMORELAND TREES DOWN REPORTED BY
SKYWARN SPOTTERS
0215 PM HICKORY PA WIND DAMAGE
06/27/02 WASHINGTON TREES DOWN REPORTED BY LAW
ENFORCEMENT
0238 PM NEWCOMMERSTOWN OHIO WIND DAMAGE
06/27/02 TUSCARAWAS LARGE BRANCHES AND POWER
LINES DOWN REPORTED BY
SKYWARN SPOTTERSLocal storm report, Jun 27, 2:56 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
256 PM EDT THU JUN 27 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0234 PM HARRISON CITY PA WIND DAMAGE
06/27/02 WESTMORELAND TREES DOWN REPORTED BY
SKYWARN SPOTTERS
0215 PM HICKORY PA WIND DAMAGE
06/27/02 WASHINGTON TREES DOWN REPORTED BY LAW
ENFORCEMENT
0238 PM NEWCOMMERSTOWN OHIO WIND DAMAGE
06/27/02 TUSCARAWAS LARGE BRANCHES AND POWER
LINES DOWN REPORTED BY
SKYWARN SPOTTERS
0240 PM GREENSBURG PA WIND DAMAGE
06/27/02 WESTMORELAND SIGNS AND LARGE TREE LIMBS
DOWN REPORTED BY SKYWARN
SPOTTERS
0200 PM 1 NORTH MALVERN OHIO WIND DAMAGE
06/27/02 CARROLL TREES DOWN REPORTED BY LAW
ENFORCEMENTLocal storm report, Jun 27, 3:08 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
308 PM EDT THU JUN 27 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0234 PM HARRISON CITY PA WIND DAMAGE
06/27/02 WESTMORELAND TREES DOWN REPORTED BY
SKYWARN SPOTTERS
0215 PM HICKORY PA WIND DAMAGE
06/27/02 WASHINGTON TREES DOWN REPORTED BY LAW
ENFORCEMENT
0238 PM NEWCOMMERSTOWN OHIO WIND DAMAGE
06/27/02 TUSCARAWAS LARGE BRANCHES AND POWER
LINES DOWN REPORTED BY
SKYWARN SPOTTERS
0240 PM GREENSBURG PA WIND DAMAGE
06/27/02 WESTMORELAND SIGNS AND LARGE TREE LIMBS
DOWN REPORTED BY SKYWARN
SPOTTERS
0200 PM 1 NORTH MALVERN OHIO WIND DAMAGE
06/27/02 CARROLL TREES DOWN REPORTED BY LAW
ENFORCEMENT
0220 PM TURKEY TOWN PA WIND DAMAGE
06/27/02 WESTMORELAND TREES AND POWER LINES DOWN
REPORTED BY LAW ENFORCEMENTLocal storm report, Jun 27, 3:16 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
316 PM EDT THU JUN 27 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 2.5 NE SENECAVILLE OH WIND DAMAGE
06/27/02 GUERNSEY TREE DOWN REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 1:40 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 65 min |
| Jun 27, 1:57 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 63 min |
| Jun 27, 2:14 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 61 min |
| Jun 27, 3:53 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 67 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.